Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

June 14, 2021Franklin County, New York

NWS Burlington, VT issued this special weather statement at Jun 14, 2021, 2:13 AM EDT for Franklin County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 2:13 AM EDT (06:13 UTC)
Expired
Jun 14, 2021, 3:15 AM EDT
In force
62 min
Issued by
NWS Burlington, VT

County Franklin County, NY

The radar

The Burlington radar (KCXX), 82 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WWUS81 KBTV 140613
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
213 AM EDT Mon Jun 14 2021

NYZ029>031-034-140715-
Southeastern St. Lawrence-Southern Franklin-Western Essex-Western
Clinton-
213 AM EDT Mon Jun 14 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CLINTON...SOUTHERN 
FRANKLIN...EASTERN ST. LAWRENCE AND NORTHWESTERN ESSEX COUNTIES...

At 211 AM EDT, a strong thunderstorm was located over Wawbeek, moving
east at 30 mph.

Torrential rain and winds in excess of 40 mph are possible with this 
storm.

Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake Placid,
Wilmington, Elizabethtown, Keene, Au Sable Forks, Wawbeek, Clayburg,
Jay In Essex County, Keene Valley, North Elba, Harrietstown, Black
Brook, Upper Jay, Paul Smiths, Union Falls, Saranac Inn and Ray
Brook.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4411 7447 4446 7459 4465 7370 4417 7357
TIME...MOT...LOC 0611Z 260DEG 28KT 4425 7433 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Jun 14, 1:02 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 14, 1:02 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
102 AM EDT Mon Jun 14 2021

.SYNOPSIS...
Clouds will thicken overnight with a round of showers and embedded
thunderstorms impacting the North Country. Additional showers
with scattered rumbles of thunder are expected on Monday, with
some areas receiving much needed rainfall. As always with
convection, precipitation amounts will vary greatly from one
location to another. The unsettled pattern continues into
Tuesday, before drier and continued cooler weather arrives for
midweek.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 102 AM EDT Monday...Going forecast in real good shape
with widespread area of showers and isolated thunderstorms over
northern New York. This activity will move east throughout the
early morning hours and only made some very minor tweaks to
sharpen up the precipitation probability gradient.

Previous Discussion...
Forecast focus is convective chances overnight, followed by
additional showers/storms on Monday and how much destabilization
can occur. Water vapor shows initial s/w energy and pocket of
mid level moisture/instability btwn the northern Great Lakes and
Hudson Bay wl dive southeast acrs our fa overnight. Soundings
continue to show developing elevated instability above 925mb
associated with waa on southwest flow btwn 850 to 700mb. This
energy and instability supports idea of thunder, along with
likely/cat pops from west to east acrs our fa. These wl be non
severe thunderstorms, but could contain frequent lightning and
brief heavy downpours. CAMS show Most Unstable CAPE axis of 500
to 800 J/kg from eastern Dacks into most of central/southern VT,
including parts of the CPV, with limited threat for thunder
over the NEK. As with any convective precip, qpf amounts wl be
highly variable from one location to another, but generally 0.05
to 0.25 expected with localized higher amounts possible. The
idea of less toward the international border and more southern
VT region looks reasonable based on nose of llvl jet and
instability axis. Temps with clouds developing and precip wl
hold in the l/m 50s to l/m 60s, warmest in the CPV/SLV.

For Monday, challenge wl be how much clearing can develop behind
initial band of convection and associated destabilization. Most high
resolution data (NAM 3KM, 12z HRRR, 15Z RAP, and ARW's) indicate
some clearing develops over northern NY ahead of potent s/w trof,
creating a pocket of sfc based cape values of 1200 to 1800 j/kg,
with much less over VT. This combined with good ulvl divergence
signature in 700 to 300mb height fields associated with approaching
mid/upper lvl trof and potent 5h vort wl result in showers/storms
redeveloping by 17z. Given fairly large CAPE profiles with 400
to 600 J/kg in favorable hail zone (-10C to -30C), EL near
32kft, and relatively low WBZ height of 8.5kft, feel localized
small hail is possible. If enough precip loading can occur in
stronger updraft, threat for localized gusty winds is also
possible. Have mention small hail/gusty winds acrs northern NY
from 17z to 22z. The 0 to 6 km shear is marginal (20 to 25
knts), given weak mid lvl wind fields and best jet support
angling acrs the Mid Atlantic States, so not anticipating
organized/widespread svr threat. Pulse like with increasing
areal coverage as dynamics arrive looks likely on Monday. Temps
mainly in the upper 60s to mid 70s with some upper 70s possible
with more sunshine. Have noted WPC placed most of our fa in
marginal outlook in day 2 excessive rainfall, but given recent
dry spell, storm motions of 20 to 25 knts, and pws only near
1.0"' threat for reaching flash flood guidance or having hydro
related issues seems low attm. Have coordinated with WPC ERO
forecaster to see if they could trim our central/northern cwa
out of marginal risk with update this aftn. We wl monitor
southern VT, where 0.75 to 1.25 of qpf has recently occurred
over Rutland/Windsor counties. Monday, night most precip should
exit fa btwn 00z-03z, with soundings showing plenty of boundary
layer moisture lingering from daytime rainfall. Given developing
inversion and light wind fields, anticipate some areas of
patchy fog to develop, especially climo favored locations with
lows mainly in the 50s.

&&

.SHORT TERM /TUESDAY NIGHT/...
As of 331 PM EDT Sunday...It's looking increasingly likely that
another dreary day is on tap across the North Country on Tuesday as
the upper level trough axis appears slower to push through the
region. Given the slower timing of the two shortwaves on Monday, it
looks like another round of morning showers will be possible across
northern New York and western Vermont before numerous showers and a
few thunderstorms are observed across Vermont Tuesday afternoon.
While instability is rather marginal, temperatures aloft will be
quite cool due to the position of a closed 500 mb low just north of
the international border. This will yield steep low level and mid
level lapse rates which should help produce the aforementioned
thunderstorms. While not as impressive as Monday should be, a storm
or two with small hail or graupel cannot be ruled out due to the low
freezing level and steep mid level lapse rates. These showers and
thunderstorms will exit eastward Tuesday night with a weak "cold
front" transiting the region overnight allowing for lower dewpoints
and cooler overnight temperatures.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 331 PM EDT Sunday...We will remain under the influence of the
aforementioned upper level trough Wednesday and much of Thursday
while surface high pressure builds into the North Country. Given the
cold core low just north of the international border, temperatures
are expected to actually be a few degrees below normal to just
around normal. We should see plenty of sun on Wednesday and Thursday
before moisture begins to stream back into the region overnight
Thursday into Friday morning. A more muggy day will be in store for
Friday as temperatures warm back above normal briefly before another
cold front approaches from the west Friday night. The global models
appear rather optimistic on widespread rainfall but a strong
southwest to northeast low level jet may cut into precipitation
amounts across the Champlain Valley but there will be plenty of time
to fine tune the small details as we get further into this upcoming
week. Depending on the track of the upper level low, Sunday could be
showery as well if the low tracks close to the border or Sunday
could be a pleasant day if the low tracks further north.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Through 18Z Monday...VFR conditions with light winds under 10
knots prevails at all taf sites through 00z this evening.
Expecting a band of showers with embedded thunder to impact our
tafs sites from west to east from 04z thru 12z overnight. This
precip wl feature lowering cigs to mvfr at most sites, along
with a period of ifr/mvfr vis in the heavier convective
activity. Have utilized tempo group to highlight 4 hr window of
rain with MVFR conditions. MVFR cigs wl linger at
mpv/slk/rut/btv thru 14z before slowly lifting with additional
showers and storms likely to redevelop aft 15z acrs northern NY.
Winds generally south 5 to 10 knots.

Outlook...

Monday Night: Mainly MVFR, with local IFR possible. Chance SHRA,
Slight chance TSRA.
Tuesday: Mainly VFR, with areas MVFR possible. Likely SHRA.
Tuesday Night: VFR. Slight chance SHRA.
Wednesday: VFR. Slight chance SHRA.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Evenson/Taber
SHORT TERM...Clay
LONG TERM...Clay
AVIATION...Taber
Hazardous weather outlook, Jun 13, 3:19 PM EDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
319 PM EDT Sun Jun 13 2021

VTZ001>012-016>019-141930-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
319 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>031-034-035-087-141930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
319 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are expected to develop across northern New
York on Monday afternoon. Some of the stronger storms could contain
small hail, localized gusty winds, brief heavy down pours, and
frequent cloud to ground lightning. The threat for thunderstorms will
diminish by sunset on Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 10:42 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Burlington VT
1042 PM EDT Sun Jun 13 2021

NYZ029-087-140330-
Southeastern St. Lawrence-Southwestern St. Lawrence-
1042 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LAWRENCE
COUNTY...

At 1041 PM EDT, a strong thunderstorm was located 7 miles northwest
of Oswegatchie, moving east at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Oswegatchie, Cranberry Lake, Star Lake, Degrasse, Fine, Pitcairn,
Edwards, Lower Oswegatchie, Aldrich, Newton Falls, Wanakena and South
Edwards.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4436 7525 4433 7473 4408 7480 4405 7507
      4416 7532
TIME...MOT...LOC 0241Z 282DEG 14KT 4426 7518

Hastings
Special weather statement, Jun 13, 11:33 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
1133 PM EDT Sun Jun 13 2021

NYZ029-030-140415-
Southeastern St. Lawrence-Southern Franklin-
1133 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 1132 PM EDT, a strong thunderstorm was located near Cranberry
Lake, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tupper Lake, Piercefield, Cranberry Lake, Horseshoe Lake, Gale,
Conifer, Newton Falls, Shurtleff and Wanakena.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4432 7444 4411 7440 4406 7498 4422 7501
TIME...MOT...LOC 0332Z 262DEG 15KT 4414 7490

Hastings
Special weather statement, Jun 14, 1:15 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
115 AM EDT Mon Jun 14 2021

NYZ026-029-030-087-140615-
Northern St. Lawrence-Southeastern St. Lawrence-Southern
Franklin-Southwestern St. Lawrence-
115 AM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FRANKLIN AND
NORTHERN ST. LAWRENCE COUNTIES...

At 113 AM EDT, a strong thunderstorm was located over Hermon, moving
northeast at 25 mph.

Torrential rain, winds in excess of 40 mph, and half inch hail are
possible with this storm.

Locations impacted include...
Potsdam, Tupper Lake, Ogdensburg, Canton, Norfolk, Lisbon,
Louisville, De Kalb, Parishville, Colton, Piercefield, Morley, Carry
Falls Reservoir, Waddington, Madrid, Rensselaer Falls, Norwood,
Hermon, Chipman and Heuvelton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4445 7416 4417 7454 4460 7562 4470 7550
      4474 7545 4473 7543 4477 7540 4482 7531
      4484 7529 4485 7524 4488 7522 4487 7519
      4489 7517 4487 7516 4489 7515 4490 7512
      4489 7512 4493 7508 4493 7506
TIME...MOT...LOC 0513Z 231DEG 21KT 4447 7525
Special weather statement, Jun 14, 2:13 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
213 AM EDT Mon Jun 14 2021

NYZ029>031-034-140715-
Southeastern St. Lawrence-Southern Franklin-Western Essex-Western
Clinton-
213 AM EDT Mon Jun 14 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CLINTON...SOUTHERN
FRANKLIN...EASTERN ST. LAWRENCE AND NORTHWESTERN ESSEX COUNTIES...

At 211 AM EDT, a strong thunderstorm was located over Wawbeek, moving
east at 30 mph.

Torrential rain and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake Placid,
Wilmington, Elizabethtown, Keene, Au Sable Forks, Wawbeek, Clayburg,
Jay In Essex County, Keene Valley, North Elba, Harrietstown, Black
Brook, Upper Jay, Paul Smiths, Union Falls, Saranac Inn and Ray
Brook.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4411 7447 4446 7459 4465 7370 4417 7357
TIME...MOT...LOC 0611Z 260DEG 28KT 4425 7433

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:42 PM EDTSpecial Weather StatementBTVSt. Lawrence48 min
Jun 13, 11:33 PM EDTSpecial Weather StatementBTVSt. Lawrence42 min
Jun 14, 1:15 AM EDTSpecial Weather StatementBTVSt. Lawrence60 min
Jun 14, 2:44 AM EDTSpecial Weather StatementBTVEssex61 min
Jun 14, 12:25 PM EDTSpecial Weather StatementBTVFranklin20 min
Jun 14, 3:47 PM EDTSpecial Weather StatementBTVFranklin28 min
Jun 14, 3:51 PM EDTSpecial Weather StatementBTVFranklin54 min
Jun 14, 3:57 PM EDTSevere Thunderstorm WarningBTVFranklin48 min
Jun 14, 4:30 PM EDTSpecial Weather StatementBTVClinton30 min
Jun 14, 4:42 PM EDTSpecial Weather StatementBTVFranklin63 min
Jun 14, 4:54 PM EDTSpecial Weather StatementBTVFranklin36 min
Jun 14, 4:58 PM EDTSpecial Weather StatementBTVClinton17 min
Jun 14, 5:17 PM EDTSpecial Weather StatementBTVFranklin43 min
Jun 14, 5:28 PM EDTSpecial Weather StatementBTVEssex47 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.